Expert perspectives on the sequencing of treatment options for blastic plasmacytoid dendritic cell neoplasm, considering patient age, response to tagraxofusp, venetoclax-based therapies, clinical trials, and future possibilities for targeted agents.
James M. Foran, MD: Now capillary leak syndrome, I’ve mentioned this already. It’s not something I considered since my fellowship in the 1990s when we had some investigational agents and immunotoxins or other fusion proteins that caused capillary leak syndrome. It has otherwise been a rare [adverse] effect. Capillary leak syndrome occurs in about 20% of patients; 7% can be grade 3 or 4, usually early in the course of treatment. It manifests with hypotension, just like it sounds, small capillaries leaking, you get anasarca, you get hypotension, you can get pleural effusions. You have to monitor daily for weight gain, particularly in the first cycle or 2 of treatment, and monitor vital signs.
We monitor albumin daily, and there’s an albumin threshold for treatment or replacement; you may have to hold a dose, and that’s OK. You can still achieve that remission when you’re holding doses, when you’re following the guidelines in the package insert.
I mentioned it’s an important toxicity, but it’s very manageable if you follow the guidelines to make it safe for patients. It can be prevented by monitoring albumin levels. You can certainly prevent grade 3 and grade 4 capillary leaks by intervening early and holding doses when you’re meant to, according to the package insert. When we first started using tagraxofusp, we reviewed the package insert and the trial, made sure everybody was aware of this, and reviewed it with the nursing staff on our leukemia service. It matters that the whole team is involved, particularly in the hospital setting, as a multidisciplinary team.
This is managed primarily by the hematology service or a medical oncology service, rather than a dermatology service or others. I highly recommend, even if there’s the rare dermatologist who feels comfortable making the diagnosis and initiating therapy with tagraxofusp, that you involve hematology and medical oncology so you can manage the supportive care aspects. There are some other adverse events with tagraxofusp. You can see some patients develop transaminitis, as the particular one. Those are the major toxicities. And that is also managed by really reviewing drug interactions. Many patients going through therapy are started on prophylactic antifungals or antivirals or antibiotics.
We look for drug interactions when we see elevated LFTs [liver panels], and obviously, if they hit a grade 2 or higher elevation of ALT [alanine aminotransferase] or AST [aspartate aminotransferase], we’re going to hold a dose of that drug and follow the guidelines in the package insert. This does have acute leukemia manifestations, BPDCN [blastic plasmacytoid dendritic cell neoplasm]. So it also matters when patients are initiating therapy, as you would for any other acute leukemia or any other high-grade myeloid malignancy that you’re managing and monitoring for tumor lysis syndrome. And you’re doing the same for DIC [disseminated intravascular coagulation panel]. We routinely, at least every 8 hours, for the first 3 to 5 days of therapy, monitor for tumor lysis syndrome and the DIC, replace fibrinogen, and manage thrombocytopenia in these patients. That’s a standard practice with acute leukemia and with other high-grade myeloid neoplasms and should be standard with BPDCN management as well.
Transcript is AI-generated and edited for readability.